Consider This


Words are living things. We always create what we speak.

PROTON PUMP INHIBITORS AND MAGNESIUM DEFICIENCY

The following study showed that 44 percent of patients who were admitted to a New York City hospital with chest pain and heart attacks were taking antacids for gastrointestinal problems. Most were taking proton pump inhibitors (PPI). When these researchers investigated further, they found that these people’s cardiovascular problems were caused by electrolyte abnormalities, particularly low magnesium levels. This led the researchers to come to the following conclusion: “patients receiving PPIs should be followed closely for magnesium deficiency especially if they experience acute cardiovascular events.”  

Recent studies have shown that magnesium depletion is a common side effect of antacid use. The FDA recently issued a warning that use of antacids for more than 14 days also increases the risk of bone fractures significantly.  

In a recent SpectraCell Clinical update I received recently said, “The magnesium-depleting effects of antacids on bone health is now gaining attention as a result. Other side effects of antacid use include B12 deficiency and an over 30% increased risk of bacterial infections, including pneumonia and Clostridium difficile.”

If you have a medical condition that requires that you take a PPI drug, please make sure your doctor routinely monitors your magnesium and B12 levels. But more importantly, take responsibility for your health and make sure you supplement your diet with Magnesium and B12.

If you are simply taking these medications so that you can “fight back” the foods that fight with you, please consider asking your physician whether you may have a condition called achlorhydria a state where the production of gastric acid in the stomach is very low or absent. Achlorhydria can cause you to have indigestion which can lead to other medical problems.  

http://www.spectracell.com/media/uploaded/5/0e2681561_1385503527_541fullpaper2013ijgmeffect-of-proton-pump-inhibitors-on-electrolyte-disturbances.pdf?utm_source=December+2013+Clinical+Update+Newsletter&utm_campaign=clinical+updates+september&utm_medium=email

December 31st, 2013
Topic: Uncategorized Tags: None

≡ I'd love to hear what you think. Thanks for leaving a comment or question for me.

You must be logged in to post a comment.